Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Shreveport, LA

January 6, 1998Cherokee County, Texas

NWS Shreveport, LA issued this flash flood warning at Jan 6, 1998, 10:26 PM CST for Cherokee County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 10:26 PM CST (04:26 UTC)
Expired
Jan 7, 1998, 2:30 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 070428
FFWSHV
TXC073-070830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1026 PM CST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...CHEROKEE COUNTY
 
ESTIMATES FROM DOPPLER RADAR INDICATES THAT TWO TO FOUR INCHES OF
RAIN HAS FALLEN ACROSS CHEROKEE COUNTY DURING THE PAST 24 HOURS.
AN ADDITIONAL TWO INCHES PER HOUR IS POSSIBLE DURING THE NEXT
COUPLE OF HOURS AS STORMS CONTINUE TO MOVE NORTHEAST AT 30 MPH
ACROSS THE SAME GENERAL AREAS. THIS WILL LIKELY RESULT IN SOME
ROADS BEING CLOSED.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD B,E ABANDONED
IMMEDIATELY.
 
IV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 9:25 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 6, 9:25 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CST TUE JAN 6 1998

FRONTAL BOUNDARY EXTENDS FROM SOUTHWEST AR TO BETWEEN TYR AND GGG TO
HOU WITH UPPER LOW OVER WEST TX. RADARS SHOWING WIDESPREAD RAIN ALONG
WITH A FEW THUNDERSTORMS EXTENDING WEST INTO CENTRAL TX. MOST RAIN IS
MODERATE...BUT OCCASIONALY THUNDERSTORMS ARE PRODUCING HEAVY RAINS.
SO SEE NO REASON TO CHANGE CURRENT FORECAST EXCEPT FOR COMESTIC
PURPOSES.

IV

In the hours before

Local storm report, Jan 6, 6:05 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1200 AM    5 W LONGVIEW              TX   4.5 INCH HAIL
01/06/98   GREGG                          GRAPEFRUIT TO SOFTBALL
                                          SIZE HAIL AT CLARKSVILLE
                                          CITY WENT THROUGH THE
                                          ROOFS OF HOUSES. NOTE OF
                                          INTEREST TWO TO THREE INCH
                                          DRIFTS OF HAIL WERE STILL
                                          ALONG THE SIDES OF HWY 300
                                          BETWEEN LONGVIEW AND GILMER
                                          AT 500 PM SOME 17 HOURS
                                          AFTER IT FELL.

IV
Local storm report, Jan 6, 6:05 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
605 PM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1200 AM    5 W LONGVIEW              TX   4.5 INCH HAIL
01/06/98   GREGG                          GRAPEFRUIT TO SOFTBALL
                                          SIZE HAIL AT CLARKSVILLE
                                          CITY WENT THROUGH THE
                                          ROOFS OF HOUSES. NOTE OF
                                          INTEREST TWO TO THREE INCH
                                          DRIFTS OF HAIL WERE STILL
                                          ALONG THE SIDES OF HWY 300
                                          BETWEEN LONGVIEW AND GILMER
                                          AT 500 PM SOME 17 HOURS
                                          AFTER IT FELL.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 8:08 PM CSTFlash Flood WarningSHVSmith4 hr
Jan 6, 11:01 PM CSTFlash Flood WarningSHVShelby6 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.